Alert archive / Kansas / Flash Flood Warnings in 2001
Flash Flood Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Feb 23, 2001, 10:55 PM CST for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Feb 23, 2001, 10:55 PM CST (04:55 UTC)
- Expired
- Feb 24, 2001, 5:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 240455 FFWSGF KSC021-037-241045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1055 PM CST FRI FEB 23 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS CHEROKEE COUNTY IN SOUTHEAST KANSAS * UNTIL 500 AM CST * AT 1046 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL...WHICH COVERED MUCH OF CRAWFORD AND CHEROKEE COUNTIES. DOPPLER RADAR ESTIMATES...INDICATED THAT RAINFALL RATES OF A HALF INCH TO INCH PER HOUR CAN BE EXPECTED...ESPECIALLY BETWEEN 11 PM AND 1 AM. CHEROKEE COUNTY LAW ENFORCEMENT REPORTED THAT HIGHWAY 102...AND HIGHWAY K 7 WERE CLOSED DUE TO HIGH WATER. CLEM ROAD EAST OF HIGHWAY 69 WAS ALSO REPORTED FLOODED. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...PITTSBURG...CHEROKEE...COLUMBUS...FRONTENAC... SCAMMON AND WEIR. ADDITIONAL RAINFALL OVERNIGHT WILL ENHANCE THE FLOODING THREAT. REMAIN ALERT FOR THE POSSIBILITY OF FLASH FLOODING...AS AREA STREAMS AND CREEKS WILL RISE RAPIDLY THROUGH THE MIDNIGHT HOUR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3701 9507 3700 9463 3767 9464 3766 9506 HUDSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 10:08 PM CST, 47 minutes earlier.
Area forecast discussion, Feb 23, 10:08 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1008 PM CST FRI FEB 23 2001 ADJUSTED GOING FORECAST TO WORD-SMITH TO A FLASH FLOOD WATCH OVERNIGHT AND INTO SATURDAY AFTERNOON. STRONG CONVECTION BEGINNING TO ENTER SW MISSOURI ATTM...AND ONE HOURLY PRECIPITATION RATES OVER NE OKLAHOMA FROM KINX 88D AND SFC REPORTS INDICATED RATES FROM A HALF INCH TO INCH PER HOUR. FLASH FLOOD GUIDANCE AN INCH OR LESS IN A THREE HOUR PERIOD ACROSS THE FAR WEST...AND GENERALLY LOW ELSEWHERE. WENT AHEAD AND EXTENDED FLASH FLOOD WATCH FURTHER NORTH AND EAST BASED ON EXTRAPOLATED MOVEMENT OF CURRENT CONVECTION INTO PORTIONS OF MY NERN CWA. SEVERE THUNDERSTORM POTENTIAL STILL LOOMS ON THE HORIZON FOR SATURDAY...AS 00Z ETA PROGS INDICATE SOMEWHAT BETTER INSTABILITY. SYNOPTIC WARM FRONT STILL WELL TO THE SOUTH NEAR THE RED RIVER...AND EXPECT A RAPID SURGE IN TEMPERATURES AS THE FRONT LIFTS NWD LATER TONIGHT. TWEAKED OVERNIGHT LOWS DOWN JUST A TAD...BUT ONCE FRONT PASSES THROUGH...TEMPERATURES WILL CLIMB RAPIDLY. .SGF...FLASH FLOOD WATCH TONIGHT THROUGH SATURDAY AFTERNOON FOR SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS...GENERALLY NORTH OF A LINE FROM BRANSON TO MARSHFIELD TO ROLLA. HUDSON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 1:02 PM CST | Flash Flood Warning | SGF | Cherokee, Crawford | 3 hr |
| Feb 24, 4:22 PM CST | Flash Flood Warning | SGF | Cherokee, Crawford | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.